Arkansas, 2012Hail and Damaging Winds in Arkansas, April 3, 2012
April 3, 2012 · NWS SHV · 15 events in 7 counties and zones
A deep upper level trough across the western plains lifted north and east towards the region during the afternoon and overnight hours of April 3rd and morning hours of April 4th. Deep layer shear supported the development of super cell thunderstorms across North Central Texas during the afternoon hours of April 3rd and these storms moved into the region, producing strong and damaging wind gusts,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level trough across the western plains lifted north and east towards the region during the afternoon and overnight hours of April 3rd and morning hours of April 4th. Deep layer shear supported the development of super cell thunderstorms across North Central Texas during the afternoon hours of April 3rd and these storms moved into the region, producing strong and damaging wind gusts, large hail and a few tornadoes across most of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 2:23 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Apr 3, 2:23 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT TUE APR 3 2012
.DISCUSSION...
THE SEVERE WEATHER THREAT IS INCREASING FOR OUR ENTIRE AREA AS
TIME PROGRESSES. THUNDERSTORMS HAVE FIRED ALONG AN EAST-WEST
STATIONARY BOUNDARY ACROSS THE LOUISIANA-ARKANSAS BORDER
AND...NOW...THE BOUNDARY IS SLOWLY BEGINNING TO DRIFT
SOUTHEASTWARD. THE THREAT FROM THESE STORMS APPEARS TO BE MAINLY
LARGE HAIL AND GUSTY WINDS. THE LARGER THREAT IS WITH THE
THUNDERSTORMS CURRENTLY ALONG THE I-35 CORRIDOR...WHERE A TORNADIC
THREAT IS ONGOING AND WILL MOVE EASTWARD INTO NORTHEAST TEXAS
LATER THIS AFTERNOON. LAPS SURFACE HELICITY VALUES OVER NORTHEAST
TEXAS ARE GREATER THAN 250 METERS SQUARED PER SECONDS SQUARED.
THIS IS MORE THAN SUFFICIENT TO SUSTAIN A TORNADIC ENVIRONMENT
WELL INTO OUR CWA. DIVERGENT FLOW ALOFT AND UPPER LEVEL IMPULSES
WILL ENHANCE THIS ACTIVITY AS THE NIGHT PROGRESSES. VERY LARGE
HAIL AND VERY GUSTY WINDS CAN BE EXPECTED WITH ALL STORMS THAT
FORM IN THE ENVIRONMENT JUST AHEAD OF THE LINE...AS WELL AS THE
SQUALL LINE ITSELF.
TOMORROW...MUCH OF THIS ACTIVITY WILL STILL BE A GOOD PORTION OF
THE AREA...OUR EASTERN AREAS AT THE VERY LEAST. THE SEVERE WEATHER
THREAT WILL STILL EXIST...BUT SHOULD NOT BE AS GREAT AS IT WILL BE
THIS EVENING INTO THE OVERNIGHT HOURS. THE ACTIVITY SHOULD BEGIN
TO CEASE FROM WEST TO EAST AS THE DAY PROGRESSES...WITH THE SQUALL
LINE. AS THE UPPER LEVEL LOW EJECTS EASTWARD ACROSS ARKANSAS...OUR
NORTHERN SECTION OF COUNTIES WILL SEE A CHANCE FOR SOME SHOWERS
AND ISOLATED THUNDERSTORMS.
EXTENDED...A FRONTAL BOUNDARY APPEARS TO STALL OUT ACROSS THE FOUR
STATE REGION ON SUNDAY INTO MONDAY...BRINGING A DECENT CHANCE FOR
PRECIPITATION DURING THE BEGINNING OF NEXT WEEK.
&&
.AVIATION...
SCT CONVECTION TO CONTINUE ACROSS THE REGION BEFORE STRONG
THUNDERSTORMS ASSOCIATED WITH A POTENT UPPER LEVEL DISTURBANCE OVER
N TX PUSH EWD INTO THE REGION. TERMINALS WILL BE AFFECTED
INTERMITTENTLY BY CONVECTION THIS AFTERNOON THROUGH WEDNESDAY
MORNING. EXPECT CATEGORY REDUCTIONS WITH VERY GUSTY WINDS VC
CONVECTION. OTHERWISE...SOUTHERLY WINDS 5 TO 10 KNOTS TO PERSIST
BEFORE WINDS TURN OUT OF THE WSW BEHIND A FRONTAL BOUNDARY DURING
WEDNESDAY MORNING. /12/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 66 82 54 75 54 / 70 20 10 10 0
MLU 66 83 57 77 54 / 70 50 20 10 0
DEQ 59 75 52 72 51 / 70 30 20 10 0
TXK 64 78 54 72 52 / 70 20 20 10 0
ELD 66 81 54 74 52 / 70 30 20 10 0
TYR 57 76 56 75 56 / 70 20 10 10 0
GGG 59 78 55 75 54 / 70 20 10 10 0
LFK 64 81 57 80 57 / 70 20 10 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
ITO/12
Hazardous weather outlook, Apr 3, 10:45 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT TUE APR 3 2012
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT TUE APR 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE INCREASING OVER THE AREA
DURING THE AFTERNOON AND OVERNIGHT AS TEMPERATURES WARM AND
DISTURBANCES ALOFT MOVE ACROSS THE AREA. AN UPPER LEVEL
CLOSED LOW MOVING OVER PARTS OF TEXAS AND OKLAHOMA WILL
CONTINUE LIFTING NORTHEAST SENDING A SURFACE LOW ACROSS
OKLAHOMA...WITH ITS TRAILING DRY LINE BEING OVERTAKEN BY A
COLD FRONT. BY LATE TONIGHT THE SURFACE BOUNDARY WILL BE
NEARING A BROKEN BOW OKLAHOMA TO TYLER/LONGVIEW TEXAS LINE.
STRONG TO SEVERE STORMS WILL DEVELOP OUT AHEAD OF THE FRONT
AND WITH THE PASSAGE OF THE SYSTEM. LARGE HAIL AND HIGH AND
DAMAGING WINDS WILL REMAIN THE MAIN THREATS. LOCALLY HEAVY
RAINFALL WILL ALSO ACCOMPANY THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND NEAR THE FRONTAL
BOUNDARY DURING THE DAY WEDNESDAY WITH EFFICIENT RAIN PRODUCING
STORMS...AS WELL AS A CHANCE FOR LARGE HAIL AND HIGH AND DAMAGING
WINDS. BY LATE AFTERNOON AND EARLY EVENING WEDNESDAY...WITH DRY
AIR SPREADING INTO THE FOUR STATE REGION IN WAKE OF THE BOUNDARY...
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED TODAY AND
OVERNIGHT...AND INTO WEDNESDAY.
23
In the hours before
Special weather statement, Apr 3, 5:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
605 PM CDT TUE APR 3 2012
LAZ005-040000-
LINCOLN-
605 PM CDT TUE APR 3 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
PARISH...
IN NORTH CENTRAL LOUISIANA...
LINCOLN...
INCLUDING THE FOLLOWING LOCATIONS...
GRAMBLING AND RUSTON...
AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM ABOUT 5 MILES SOUTH SOUTHWEST OF
GRAMBLING...MOVING NORTH AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.
15Local storm report, Apr 3, 5:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 PM CDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 4 S ATLANTA 33.06N 94.16W
04/03/2012 M1.00 INCH CASS TX BROADCAST MEDIA
QUARTER SIZED HAIL REPORTED BY BROADCAST MEDIA.
&&
ITOLocal storm report, Apr 3, 5:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
630 PM CDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL NOONDAY 32.24N 95.40W
04/03/2012 M1.00 INCH SMITH TX TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED BY TRAINED SPOTTER.
&&
ITOLocal storm report, Apr 3, 5:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
637 PM CDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 1 NW WINNSBORO 32.97N 95.30W
04/03/2012 FRANKLIN TX BROADCAST MEDIA
NUMEROUS TREES REPORTED DOWN ACROSS HIGHWAY 11 NORTHWEST
OF WINNSBORO.
&&
ITOLocal storm report, Apr 3, 5:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
640 PM CDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL BIG SANDY 32.59N 95.11W
04/03/2012 E0.50 INCH UPSHUR TX BROADCAST MEDIA
HALF INCH HAIL REPORTED IN BIG SANDY
&&
19Local storm report, Apr 3, 5:41 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 S NOONDAY 32.23N 95.40W
04/03/2012 E1.00 INCH SMITH TX PUBLIC
&&
12Hail, Lafayette
- When
- April 3, 5:45 PM CST
- Where
- Lafayette County, 0.69 mi N of Lewisville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.360, -93.580
Dime to penny sized hail reported in Lewisville, Arkansas near the intersection of Hwy. 82 and Hwy. 29.
Hail, Miller
- When
- April 3, 5:45 PM CST
- Where
- Miller County, 0.9 mi SW of Fouke
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.260, -93.890
Thunderstorm Wind, Miller
- When
- April 3, 6:00 PM CST
- Where
- Miller County, 2.21 mi NE of Texarkana
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 33.450, -94.020
Several trees and powerlines downed across the entire county.
Hail, Lafayette
- When
- April 3, 6:10 PM CST
- Where
- Lafayette County, 0.69 mi S of Stamps
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.360, -93.500
Hail, Union
- When
- April 3, 6:15 PM CST
- Where
- Union County, 1.16 mi W of Cairo
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.220, -92.890
Quarter sized hail fell near the community of Marysville, Arkansas.
Hail, Miller
- When
- April 3, 6:20 PM CST
- Where
- Miller County, Doddridge
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.080, -93.920
Thunderstorm Wind, Miller
- When
- April 3, 6:20 PM CST
- Where
- Miller County, 2.21 mi NE of Texarkana
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.450, -94.020
Multiple trees were downed across the county including one on a home. There were no report of injuries.
Thunderstorm Wind, Sevier
- When
- April 3, 6:20 PM CST
- Where
- Sevier County, 2.68 mi WNW of Walnut Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.970, -94.340
A tree was downed across a roadway south of De Queen, Arkansas.
Thunderstorm Wind, Howard
- When
- April 3, 6:35 PM CST
- Where
- Howard County, 2.68 mi ESE of Center Pt
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.010, -93.890
Trees were downed across Hwy. 369 between Nashville and Newhope, Arkansas.
Thunderstorm Wind, Hempstead
- When
- April 3, 6:55 PM CST
- Where
- Hempstead County, 0.58 mi E of Hope
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.670, -93.590
Several trees were downed across the county.
Thunderstorm Wind, Columbia
- When
- April 3, 7:10 PM CST
- Where
- Columbia County, 0.9 mi NE of Philadelphia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.210, -93.310
Trees were downed on Hwy. 160 near Macedonia, Arkansas.
Thunderstorm Wind, Columbia
- When
- April 3, 7:35 PM CST
- Where
- Columbia County, 1.16 mi W of Emerson
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.100, -93.200
Numerous trees and powerlines were downed across the county.
Thunderstorm Wind, Union
- When
- April 3, 8:06 PM CST
- Where
- Union County, 0.9 mi NE of Strong
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.110, -92.360
Trees were downed on Aurelle Road in Strong, Arkansas.
Thunderstorm Wind, Union
- When
- April 3, 8:10 PM CST
- Where
- Union County, 4.16 mi NE of Lisbon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.320, -92.790
A tree was blown down on Lisbon Road northwest of El Dorado, Arkansas.
Thunderstorm Wind, Union
- When
- April 3, 8:18 PM CST
- Where
- Union County, 0.69 mi S of Smackover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.360, -92.730
Trees were downed on Lisbon Road in Smackover, Arkansas.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 3, 201229 injured · $798 million · EF3 · 94 events
- Hail and Damaging Winds in Florida, April 3, 20121 death · $86,000 · 1 in hail · 16 events
- Flash Flood in West Virginia, April 3, 2012$175,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 3 to 5, 2012$100,000 · 1 in hail · 11 events
- Flash Flooding and Hail in Louisiana, April 3 to 5, 2012$55,000 · 1.75 in hail · 11 events
- Flash Flooding and Flooding in Kentucky, April 3 to 4, 2012$60,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, April 3, 2012$40,000 · 1 in hail · 9 events
- Hail in Texas, April 3 to 4, 2012$26,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 3 to 4, 2012EF0 · 29 events
- Hail and Damaging Wind in Tennessee, April 3, 2012$25,000 · 1.25 in hail · 6 events
- Tornado and Hail in Louisiana, April 3, 2012$6,000 · EF0 · 23 events
- Hail and Damaging Wind in Georgia, April 3, 2012$15,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364432, 364433, 364435, 364439, 364440, 364525, 364526, 364527, 364528, 364535, 364536, 364538, 364544, 364441, 364549.